Previous issue ·  Next issue ·  Recently posted articles ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Moscow Mathematical Journal

Volume 19, Issue 2, April–June 2019  pp. 329–341.

Integrability in Finite Terms and Actions of Lie Groups

Authors:  Askold Khovanskii (1)
Author institution:(1) University of Toronto, Department of Mathematics, Toronto, ON M5S 2E4, Canada


According to Liouville's Theorem, an idefinite integral of an elementary function is usually not an elementary function. In these notes, we discuss that statement and a proof of this result. The differential Galois group of the extension obtained by adjoining an integral does not determine whether the integral is an elementary function or not. Nevertheless, Liouville's Theorem can be proved using differential Galois groups. The first step towards such a proof was suggested by Abel. This step is related to algebraic extensions and their finite Galois groups. A significant part of these notes is dedicated to the second step dealing with pure transcendent extensions and their Galois groups, which are connected Lie groups. The idea of the proof goes back to J. Liouville and J.F. Ritt.

2010 Math. Subj. Class. 12H05

Keywords: Liouville's theorem on integrability in finite terms, differential Galois group, elementary function

Contents   Full-Text PDF